My husband takes lithium for his bipolar disorder and has for years now. Lithium has been the only medication that has worked for him without making him feel sleepy. However, during the past four years he has become toxic from his lithium at least a couple times a year. During some of these episodes, he was so toxic the doctor admitted him into the hospital. It took several days until they could get his lithium level down by giving him IV fluids. Although he knows the signs of being toxic, the signs can seem as something simple like the flu.
The signs of lithium toxicity are easy to identify but can be fatal do not ignore them. In fact, too much lithium can lead to coma, brain damage or death. As my husband is aware, you can have some or all of these signs at one time. Having a few of these signs can be easy to ignore as a different medical issue, which my husband has done many times.
Some signs of lithium toxicity or poisoning are:
1. Persistent diarrhea
2. Vomiting or severe nausea
3. The coarse trembling of hands or legs
4. Frequent muscle twitching such as pronounced jerking of arms or legs
5. Blurred vision
6. Marked dizziness
7. Difficulty walking
8. Slurred speech
9. Irregular heart beat
10. Swelling of the feet or lower legs
11. Lithium allergy-shown as a rash and or itching and you should stop the medication right away
Even if your lithium levels are not toxic, serious side effects such as the above suggest that your dose may be too high or that lithium is not the right med for you. There is a world of difference between side effects and lithium toxicity. Too much lithium in the blood can kill you. Not all lithium toxicity symptoms are obvious.
No matter how long you have been taking lithium or how well you are responding, it is essential to monitor your lithium levels through regular blood tests. Some doctor’s differ in how often your lithium levels are tested. My husband goes for testing once a month since he is now prone to becoming toxic.
The weight gain can come with regular lithium medication, but is not one of the side effects that my husband had until he started to have regular toxic episodes.
Missed lithium doses
Missed doses and then doubling their next dose to catch up is a very common way that people end up with too much lithium in their system and then lithium toxicity / poisoning.
If you miss a dose, do not double up but take your regular scheduled dose. So you do not become toxic from too much lithium in your system.
Sometimes it is OK to take your medication a little bit later if you forget to take them on time.
How to avoid lithium toxicity
You are the one in charge of your health and medication doses. Be careful of what you are doing.
1. Go for your regular blood tests.
2. For 4-5 days before testing do not forget any doses and do not take any extra doses. It helps, if you do your blood test in the morning. If possible, do it within 12 hours of your last dose of lithium.
3. Drink plenty of fluids each day, especially water, juice and milk. Avoid caffeinated drinks like coffee and some sodas because of their diuretic effect. My husband is a heavy soda drinker, which does not help.
4. Do not go on any low salt diets. Too much salt can also cause weight gain.
5. Dehydration is a problem for most lithium users.
Hospital Treatment for toxicity
If you think that you maybe lithium toxic and are showing symptoms, drink lots of water and stop your lithium. Then immediately call or go to see your doctor or to a hospital emergency room.
If you are lithium toxic, the doctor might admit you to hospital. They gave my husband IV fluids when he was in the hospital. Until his lithium, level was no longer toxic. This can take up to a few days depending on your lithium level.
Sometimes you might need additional treatments for your kidney function, blood pressure, dehydration and can go as far as having to have dialysis.
On a personal note, my husband thinks he can treat himself when he “thinks” he might be toxic. This usually means that he stops his medication for a few days or more. Then his bipolar moods start-up, and is not good either. This is not a good thing to do. Always go to your doctor, a hospital if you even think that you might be, or becoming toxic.
Be proactive in your health care regarding your lithium medication and preventing lithium toxicity and poisoning!